Antibiotics: Side Effects

Department of Health and Social Care written question – answered on 19th May 2021.

Alert me about debates like this

Photo of Pauline Latham Pauline Latham Conservative, Mid Derbyshire

To ask the Secretary of State for Health and Social Care, what steps he is taking to increase awareness of fluoroquinolone toxicity among healthcare professionals.

Photo of Nadine Dorries Nadine Dorries Minister of State (Department of Health and Social Care)

The Medicines and Healthcare products Regulatory Agency (MHRA) has issued reminders for healthcare professionals that fluoroquinolones should not be used in conditions that are not serious or improve on their own and that they should only be used for acute episodes of chronic bronchitis and uncomplicated cystitis if other antibiotics cannot be used.

This also includes stronger warnings about the potential side effects of fluoroquinolones in the product information for healthcare professionals and for patients and mandating pharmaceutical companies to issue letters to healthcare professionals on the new restrictions and stronger warnings about these serious risks, including signs and symptoms which can appear.

The MHRA is working with the National Institute for Health and Care Excellence and the British National Formulary to promote appropriate use of fluoroquinolones and ensure that the restrictions are aligned with United Kingdom national guidance on the antibiotic treatment of infections.

Does this answer the above question?

Yes1 person thinks so

No0 people think not

Would you like to ask a question like this yourself? Use our Freedom of Information site.